Wisconsin, 2004

Damaging Wind in Wisconsin, September 15, 2004

September 15, 2004 · NWS ARX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Sep 15, 1:45 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT WED SEP 15 2004

.SHORT TERM...TODAY THROUGH FRIDAY.

FLOODING THREAT THROUGH THIS MORNING...SEVERE THUNDERSTORM THREAT
LATE THIS MORNING THROUGH AFTERNOON ASSOCIATED WITH COLD FRONT...AND
GUSTY WINDS TODAY WILL BE THE MAIN TOPICS OF CONCERN WITH THIS
FORECAST PACKAGE.

DATA ANALYSIS AT 2 AM...SHOWS A STATIONARY FRONT EXTENDING FROM
WESTERN UPPER MI THROUGH SOUTHWEST MN...AND THEN INTO A LOW OVER
SOUTHEAST NEB. RADAR MOSAIC OF SURROUNDING OFFICES SHOW A CONTINUOUS
SWATH OF TRAINING CONVECTION ALONG THE FRONT. VERY HEAVY RAINFALL
HAS BEEN RECEIVED THROUGH THE LATE EVENING HOURS INTO THE VERY EARLY
MORNING HOURS. STORM TOTAL RADAR ESTIMATES SHOWS HEAVIEST RAIN BAND
SET UP FROM NEAR SPENCER IA...THROUGH DODGE...MOWER AND OLMSTED
COUNTIES IN SOUTHEAST MN...TO  CLARK AND TAYLOR COUNTIES IN NORTH
CENTRAL WI. COOPERATIVE REPORTS SHOWED ANYWHERE FROM 3.25 TO 5.00
INCHES FELL ACROSS DODGE...MOWER AND OLMSTED COUNTIES WITH A FEW
FLOODING PROBLEMS. WATER VAPOR IMAGERY SHOWS VIGOROUS SHORTWAVE
TROUGH STARTING TO LIFT NORTHEAST OUT OF THE CENTRAL ROCKIES AT THIS
TIME.

00Z 15SEP04 MODEL RUN HAS BOTH GFS AND ETA IN DECENT AGREEMENT WITH
UPPER AND SURFACE LEVEL FEATURES THROUGH 60S.

FOR TODAY...AFOREMENTIONED VIGOROUS SHORTWAVE TROUGH EJECTS
NORTHEAST FROM THE ROCKIES PRODUCING INTENSE CYCLOGENESIS OVER THE
UPPER MIDWEST. THIS WILL CAUSE STATIONARY BOUNDARY TO LIFT NORTH AS
A WARM FRONT...LIFTING MAIN BAND OF HEAVY CONVECTION THAT WAS PLAGUING
NORTHWEST HALF OF CWA OVERNIGHT NORTHWARD OUT OF THE AREA BY MID
MORNING. THIS WILL LEAVE AREA IN THE WARM SECTOR THROUGH THE NOON
HOUR BEFORE INTENSIFYING LOW MOVES NORTHEAST THROUGH MN AS IT
DOES...IT WILL SWING A COLD FRONT EASTWARD INTO FAR WESTERN
ZONES. LINE OF CONVECTION IS EXPECTED TO EVOLVE ALONG THE FRONT. LOW
MAKES STEADY PROGRESS NORTHEAST TOWARD THE ARROWHEAD REGION OF MN BY
THU 00Z WHILE THE COLD FRONT SWINGS EASTWARD THROUGH THE REST OF THE
AREA. 0-6KM BULK SHEAR VALUES ARE MARGINAL TODAY ALONG THE FRONT
WITH MLCAPES NEAR 1000J/KG ACROSS THE FAR EAST. THIS IS WHERE THE
SLIGHT RISK OF SEVERE STORMS WILL RESIDE. THE MAIN THREAT WOULD BE
SOME LARGE HAIL AND DAMAGING WINDS. WITH HEAVY RAIN EXITING THE AREA
AND REGENERATION ALONG THE COLD FRONT...IT WOULD BE PRUDENT TO
CONTINUE THE FLOOD WATCH THROUGH NOON ACROSS PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN. DRY WEDGE WORKS INTO THIS AREA DURING THE AFTERNOON
HOURS...ENDING THE THREAT FOR FURTHER FLOODING. ANOTHER NOTE OF
CONCERN TODAY WILL BE STRONG WINDS. WITH RAPIDLY DEEPENING LOW...LOW
LEVEL/SURFACE WINDS PICK UP RAPIDLY TODAY. WIDESPREAD 20 TO 30 MPH
WITH A FEW GUST TO NEAR 40 EXPECTED TODAY. THIS WILL BE JUST SHY OF
A WIND ADVISORY...BUT WILL MONITOR CLOSELY.

LOW LIFTS NORTHEAST UP INTO ONTARIO TONIGHT TAKING SHRA/TS EASTWARD
OUT OF THE AREA. HIGH PRESSURE BUILDS IN ON THURSDAY FOR QUIET
CONDITIONS. RETURN FLOW BY THURSDAY NIGHT WITH WARM AIR
ADVECTION/ISENTROPIC LIFT INCREASING CLOUDS ACROSS THE
AREA...ESPECIALLY ACROSS THE NORTH. LOOKS LIKE THE MODELS CONTINUE TO
HOLD PRECIPITATION OFF TO THE NORTH THROUGH FRIDAY AS A WEAK
SHORTWAVE TROUGH MOVES EAST ALONG THE CANADIAN BORDER.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

NOT TOO MUCH TIME TO DELVE INTO THE EXTENDED TONIGHT. QUICK LOOK AT THE NEW
GFS SHOWS BUILDING UPPER RIDGE OVER UPPER MIDWEST THROUGH SUNDAY FOR
QUIET AND WARMING CONDITIONS. BY MONDAY NIGHT/TUESDAY TIME
FRAME...TROUGH BUDGES EAST OUT OF THE ROCKIES...PUSHING A COLD FRONT
EASTWARD FROM THE PLAINS. THIS WILL YIELD A CHANCE OF SHRA/TS.
CURRENT GRIDS HAVE THIS HANDLED VERY WELL. NO CHANGES MADE.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH...THIS MORNING...IAZ008-009-018.
WI...FLOOD WATCH...THIS MORNING...WIZ017-029-032>034.
MN...FLOOD WATCH...THIS MORNING...MNZ079-086>088-094-095.

&&

DAS
Hazardous weather outlook, Sep 15, 10:24 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 AM CDT WED SEP 15 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1124 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE INTO NORTHEAST MINNESOTA THIS AFTERNOON AND
INTO SOUTHERN ONTARIO TONIGHT. AS IT DOES...A COLD FRONT WILL SWEEP
ACROSS THE AREA...POSSIBLY TRIGGERING A LINE OF THUNDERSTORMS ALONG
AND AHEAD OF IT. WIND PROFILES AND INSTABILITY WILL BE FAVORABLE FOR
SEVERE STORMS...WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE WEATHER
SHOULD BE FROM NOON UNTIL 7 PM.

DUE TO THE FAST MOVEMENT OF ANY STORMS...THE FLASH FLOODING POTENTIAL
APPEARS TO BE RATHER LIMITED.

IN ADDITION TO THE THUNDERSTORM WIND GUST POTENTIAL...STRONG
GRADIENT WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH...CAN BE
EXPECTED TO CONTINUE THIS AFTERNOON. AS THE COLD FRONT PASSES...
WIND DIRECTION WILL SWITCH FROM THE SOUTH TO THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT BUT AT THIS TIME NO
ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
SO BE ALERT TO THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Sep 15, 7:35 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 AM CDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      LE ROY                  43.51N 92.51W
09/15/2004                   MOWER              MN   FIRE DEPT/RESCUE

            HEADWATERS OF UPPER IOWA RIVER APPROX. 6 FEET ABOVE FLOOD
            STAGE. ROADS NEAR LE ROY FLOODED...ALTHOUGH HIGHWAY 56
            WEST OF TOWN OPEN.

&&

SHEA
Local storm report, Sep 15, 8:16 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 AM CDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0911 AM     FLASH FLOOD      WASIOJA                 44.08N 92.81W
09/15/2004                   DODGE              MN   LAW ENFORCEMENT

            TWO HOMES AFFECTED BY HIGH WATER. NUMEROUS COUNTY AND
            TOWNSHIP ROADS UNDER WATER. MAIN HIGHWAYS OPEN.

0914 AM     FLASH FLOOD      AUSTIN                  43.67N 92.97W
09/15/2004                   MOWER              MN   LAW ENFORCEMENT

            FLOODING IN TOWN WITH SAND BAGGING EFFORTS UNDERWAY.
            SPOTS ALONG INTERSTATE 90 CLOSED. NUMEROUS STATE HIGHWAYS
            AND TOWNSHIP ROADS CLOSED ACROSS COUNTY.

0914 AM     FLASH FLOOD      ADAMS                   43.56N 92.72W
09/15/2004                   MOWER              MN   LAW ENFORCEMENT

0914 AM     FLASH FLOOD      TAOPI                   43.56N 92.64W
09/15/2004                   MOWER              MN   LAW ENFORCEMENT

0914 AM     FLASH FLOOD      LE ROY                  43.51N 92.51W
09/15/2004                   MOWER              MN   LAW ENFORCEMENT

            SAND BAGGING ONGOING.

&&

SHEA
Special weather statement, Sep 15, 1:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT WED SEP 15 2004

IAZ009>011-019-029-030-MNZ079-087-088-095-096-152030-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD-OLMSTED-
WABASHA-WINNESHIEK-WINONA-
225 PM CDT WED SEP 15 2004

...TORNADO WATCH CANCELLED FOR PARTS OF THE AREA...

THE SEVERE WEATHER THREAT HAS ENDED OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST IOWA...
ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...HOWARD...AND WINNESHIEK.

IN SOUTHEAST MINNESOTA...
FILLMORE...HOUSTON...OLMSTED...WABASHA...AND WINONA.

ATMOSPHERIC CONDITIONS IN WESTERN AND CENTRAL WISCONSIN WILL CONTINUE
TO BE FAVORABLE FOR THE FORMATION OF SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES...DURING THE REMAINDER OF THE AFTERNOON. THUS...A
TORNADO WATCH CONTINUES UNTIL 8 PM FOR ALL COUNTIES IN WESTERN...
CENTRAL...AND SOUTHWESTERN WISCONSIN.

IT IS ANTICIPATED THAT THE THREAT WILL CONTINUE TO SHIFT EAST
THROUGH THE AFTERNOON. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER UPDATES.

BAUMGARDT

The radar

The La Crosse radar (KARX), 160 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 15, 1:35 PM CST
Where
Taylor County, Medford
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.133, -90.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423975.